Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 93, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 31, 2017, 5:12 PM EDT for Fairfax County, Loudoun County, Virginia; Montgomery County, Maryland. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 31, 2017, 5:12 PM EDT (21:12 UTC)
- Expired
- May 31, 2017, 5:38 PM EDT
- In force
- 26 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Montgomery County, MD, Fairfax County, VA, Loudoun County, VA
The radar
The Sterling radar (KLWX), 11 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 9.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1625 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -77 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:56 PM EDT, 2 hours 16 minutes earlier.
Area forecast discussion, May 31, 2:56 PM EDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
256 PM EDT Wed May 31 2017
.SYNOPSIS...
A weak cold front will approach the region from the northwest
today and then cross the region tonight. High pressure will
dominate Thursday. Another cold front will approach from the
north on Friday before stalling in the region Saturday. A wave
of low pressure will move east along this stalled front Sunday
into early next week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Partly to mostly sunny skies from earlier today are starting to
fill back in with cumulus this afternoon. Also seeing remnant
convective system entering the region from the west. A surface
trough/dew point boundary has developed just east of the Blue
Ridge separating drier westerly flow with dew points in the
40s/low 50s, from more moist southerly flow on the eastern side
with dew points holding in the 60s. This has allowed for 1000+
J/KG of MLCAPE to develop east of the boundary, with little to
no instability west. This instability is overlaid with 0-6km
shear values of around 50 knots, so as convective development
regenerates either along or ahead of the weakening MCS, there is
potential for the thunderstorms to become strong to locally
severe once it reaches this air mass, mainly in an area from
CHO-CJR-IAD-BWI southeastward. The Storm Prediction Center has
continued to highlight the area in a Marginal Risk through
today. Locally damaging winds and large hail are the biggest
threats today.
Highs today will reach the low 80s.
Later this evening, a second round of showers/possible thunder
may occur ahead of a front approaching the region, mainly
across the north.
Some patchy fog is possible before the front arrives, dry air
advection is expected with fropa. Lows tonight in the 50s to low
60s.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
High pressure will build in during the day on Thursday leading
to fair and seasonable weather for the first day of June. The
ridge will crest over the region Thursday night with mostly
clear skies. Lows Thursday night mainly in the 50s.
Another front in the persistent cyclonic flow over the
northeastern United States will push towards the area later
Friday. Seasonable temperatures expected out ahead of it, but a
few showers and possibly a thunderstorm are possible, mainly
across northern Maryland. Highs Friday near 80F.
Uncertainty exists with how far south the front can push before
stalling, but with potential for the front to be nearby Friday
night, have maintained chances for some showers and isolated
thunderstorms. Lows Friday night around 60F.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
Persistent and anomalous upper level trough over northeast North
America through the period will continue to create unsettled weather
through most of the long term. In general the weekend still looks
iffy given that a near-stationary front will be draped over the
area. However, some guidance, e.g., 12Z GEFS, is hinting that precip
will be more spotty this weekend and the better odds for precip will
be Mon and Tue next week. A surface low pressure system in south
central Canada on Saturday will move into the lower Great Lakes on
Sunday. An upper level low settles over the Great Lakes late Sunday
and becomes nearly stationary through Tuesday before slowly filling
on Wed. This will keep low pressure generally over region through
the extended. 12Z GFS shows Mon to be the day with high precipitable
water values of over 1.5 inches. Timing the day expect to have the
heaviest precip is problematic as multiple waves of weak low
pressure rotate around the upper level low...models generally don't
handle details of these type of features this far out.
Temperatures generally will be at or slightly below seasonable
normals for early June.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
VFR at all TAF sites being observed early this afternoon.
Scattered showers and thunderstorms expected to develop during
the remainder of the day and into the early evening, so have
maintained VCTS at all sites except MRB, where lower chances
exist. Highest threat window is from 19z through 00z. Some storms
may contain a gusty wind/hail threat.
Cold front will push through tonight. Don't have confidence at
this time to include any fog prior to frontal passage. VFR
conditions expected Thursday through Friday with high pressure.
A cold front may bring a few showers Friday night.
With unsettled weather expected...expect some periods of MVFR and
locally IFR conditions in precipitation due to CIGS over the
weekend. The stationary front on Saturday is expected to slowly
lift north on Sunday creating VFR conditions on Sunday. But
conditions will likely push into the MVFR/IFR region Sunday
night and continue into Mon.
&&
.MARINE...
Southerly winds around 10 knots expected to continue through
this afternoon. There is potential for some gusty showers and
thunderstorms later this afternoon and evening. Special Marine
Warnings may be required. A cold front will move through
tonight with westerly winds Thursday. Have issued a SCA for
northern portions of the Chesapeake Bay Thursday afternoon where
gusts likely to reach 20 knots. Sub- SCA conditions then return
Thursday night and Friday.
In the extended winds expect to be below SCA levels all waters.
South to Southwest winds expected over the weekend across the
waters. On Monday...low pressure impact the area with widespread
precipitation. Winds on Monday will shift to the northwest as the
low passes offshore.
&&
.TIDES/COASTAL FLOODING...
Water levels remain high although anomalies have continued to
fall. Coastal Flood Advisories currently in effect for
Washington DC through this afternoon's high tide and St. Mary's
through this evening's. St. Mary's may need to be extended one
cycle further.
By Thursday, northwesterly flow as high pressure builds in
should finally allow anomalies to drop enough to end the minor
coastal flooding.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Coastal Flood Advisory until 5 PM EDT this afternoon for
DCZ001.
MD...Coastal Flood Advisory until 11 PM EDT this evening for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 11 AM to 8 PM EDT Thursday for
ANZ530>532-538>540.
&&
SYNOPSIS...MM
NEAR TERM...MM
SHORT TERM...MM
LONG TERM...SMZ
AVIATION...MM/SMZ
MARINE...MM/SMZ
TIDES/COASTAL FLOODING...MMHazardous weather outlook, May 31, 4:27 PM EDT, 45 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 427 PM EDT Wed May 31 2017 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011000- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 427 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Tonight Scattered thunderstorms are expected through early this evening. A few thunderstorms will be capable of producing damaging wind gusts and large hail. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed through early this evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-011000- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 427 PM EDT Wed May 31 2017 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Tonight Scattered thunderstorms are expected through early this evening. A few thunderstorms will be capable of producing damaging wind gusts and large hail across northern and central Virginia east of the Blue Ridge Mountains. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Limited spotter activation may be needed through early this evening.
In the hours before
Local storm report, May 31, 1:27 PM EDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
127 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0608 PM HAIL 1 NNW BERRYVILLE 39.16N 77.99W
05/30/2017 M1.00 INCH CLARKE VA COCORAHS
&&
EVENT NUMBER LWX1702087
SMZLocal storm report, May 31, 5:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
509 PM EDT WED MAY 31 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 NNE RIXEYVILLE 38.59N 77.96W
05/31/2017 CULPEPER VA 911 CALL CENTER
TREE DOWN NEAR FROGGY BOTTOM LN AND RIXEYVILLE RD
&&
EVENT NUMBER LWX1702088
SMZThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 8:04 PM EDT | Special Marine Warning | LWX | 86 min | |
| May 31, 1:23 PM EDT | Small Craft Advisory | LWX | 30 hr | |
| May 31, 4:20 PM EDT | Severe Thunderstorm Warning | LWX | Culpeper, Fauquier, Rappahannock | 35 min |
| May 31, 4:48 PM EDT | Special Marine Warning | LWX | 117 min | |
| May 31, 5:51 PM EDT | Special Marine Warning | LWX | 114 min | |
| May 31, 6:08 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 31, 6:37 PM EDT | Special Marine Warning | LWX | 113 min | |
| May 31, 6:47 PM EDT | Special Marine Warning | LWX | 88 min | |
| May 31, 7:12 PM EDT | Special Marine Warning | LWX | 93 min | |
| May 31, 5:47 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Howard, Montgomery, Prince George's | 29 min |
| May 31, 6:34 PM EDT | Severe Thunderstorm Warning | LWX | Anne Arundel, Baltimore, City of Baltimore | 22 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Severe Thunderstorm Warnings in Maryland, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.